Dense Fog, Augusta
- When
- March 21, 12:55 AM EST to 2:55 AM EST
- Where
- Augusta forecast zone
- Reported by
- AWOS
- Coordinates
- 38.109, -78.974 (the zone’s center; the record gives no point)
Visibility was reported to be around one quarter mile.
High pressure off the coast provided an onshore flow across the area. The onshore flow off the Atlantic Ocean resulted in areas of dense fog.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
High pressure off the coast provided an onshore flow across the area. The onshore flow off the Atlantic Ocean resulted in areas of dense fog.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Mar 20, 7:01 PM EST, 5 hours 54 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 801 PM EDT TUE MAR 20 2012 .SYNOPSIS... HIGH PRESSURE WILL REMAIN ANCHORED OFF THE MID-ATLANTIC COAST THROUGH THE END OF THE WEEK. UNSEASONABLY WARM CONDITIONS WILL PERSIST UNTIL A STORM SYSTEM APPROACHES FROM THE WEST AND BRINGS THE POTENTIAL FOR UNSETTLED CONDITIONS THIS WEEKEND. && .NEAR TERM /THROUGH WEDNESDAY/... THUNDERSTORM ACTIVITY OVER THE CENTRAL SHENANDOAH VALLEY PRODUCED SEVERAL LARGE HAIL REPORTS LATE THIS AFTERNOON AND EARLIER THIS EVENING. THIS ACTIVITY IS GRADUALLY WEAKENING WITH DIURNAL LOSS OF INSTABILITY. AREAS TO THE NORTH HAVE REMAINED DRY...AND HAVE LOWERED POPS AND REMOVED MENTION OF THUNDER ACROSS PORTIONS OF NORTHERN VA...THE NORTHERN SHENANDOAH VALLEY AND THE POTOMAC HIGHLANDS. MODELS INDICATE POTENTIAL FOR SOME SHOWER ACTIVITY LATER THIS EVENING AND TONIGHT OVER WRN AND SRN PORTIONS OF THE FORECAST AREA AS A VORT MAX ROTATING AROUND THE UPPER LVL LOW DROPS INTO THE REGION FROM THE NORTH. WITH SFC HIPRES PARKED OFF THE MID-ATLANTIC COAST...ONSHORE ELY FLOW WILL CONTINUE INTO TNGT. STRATUS CLOUDS HAVE ALREADY DEVELOPED OVER THE DELMARVA PENINSULA...AND STRATUS AND FOG IS EXPECTED TO MOVE INLAND OVNGT AND WED MRNG. THE MAIN QUESTION IS WILL IT BE DENSE FOG OR MSTLY STRATUS. THERE IS STILL SOME UNCERTAINTY BUT BASED ON THE MARINE ADVECTION EVENTS OVER THE PAST WEEK...STRATUS WILL LIKELY BE PREDOMINATE WITH AREAS NEAR THE WRN SHORE OF THE BAY AT HIGHEST RISK FOR DENSE FOG. WILL HIGHLIGHT POTENTIAL IN HWO. NO BIG CHANGES IN THE SYNOPTIC PATTERN TMW COMPARED TO TDA...EXCEPT THE VORT MAX SHOULD SHIFT SWD INTO CENTRAL AND SRN VA. AFTER SOME DAYTIME HEATING...EXPECT ISO TO SCT SHOWERS AND STORMS TO DEVELOP NEAR THE VORT MAX DURING THE AFTN HRS. MAX TEMPS WILL ONCE AGAIN REACH THE 70S. && .SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/... A CYCLONE STALLING OVER THE TEXAS PANHANDLE AMPLIFIES AN UPPER RIDGE OVER THE OHIO VALLEY. THE RIDGE AXIS WILL BE WEST OF OUR AREA AND THE MODELS DROP THE WEAK DISTURBANCE CURRENTLY OVER WESTERN NEW YORK STATE INTO VIRGINIA/MARYLAND TUESDAY NIGHT. UPPER LEVEL DEFORMATION SLIDES ACROSS THE REGION FROM NORTH TO SOUTH TUESDAY NIGHT INTO WEDNESDAY AFTERNOON. THERE MAY ALSO BE A WEAK SURFACE TROF ALONG THE MARYLAND / PENN BORDER. GUIDANCE HAS A LOT OF CLOUDS AROUND TUESDAY NIGHT WITH MILD TEMPERATURES AND A SLIGHT CHANCE OF SHOWERS. WE'LL LEAVE THE MENTION OF AN ISOLATED T-STORM ACROSS THE BLUE RIDGE AND ALLEGANY FRONT TUESDAY NIGHT FOR NOW THOUGH IT WOULD LIKELY BE JUST SHOWERS. THE THREAT OF PRECIPITATION SLIDES SOUTH OF THE BALTIMORE / DC AREA WEDNESDAY AS THE DISTURBANCE MOVES OFFSHORE. ANY SLIGHT DIFFERENCE IN THE LOCATION OF THE DISTURBANCE COULD AFFECT THE LOCATION OF PRECIPITATION. && .LONG TERM /SATURDAY THROUGH TUESDAY/... GFS HOLDS ONTO THE IDEA OF BRINGING THE MIDWEST UPPER LOW INTO OUR AREA SATURDAY. THE ECMWF IS STILL SLOWER BUT NOW HAS A SIMILAR TREK TO THE GFS. THE GEM TAKES THE LOW A LITTLE FARTHER SOUTH...SIMILAR TO YESTERDAY'S EC. IT STILL WANTS TO DEVELOP AN AREA OF THUNDERSTORMS NEAR OF JUST OFF THE COAST SATURDAY. THE ESRL EXPERIMENTAL REANALYSIS PRODUCTS OUT OF BOULDER HAVE STRONG POSITIVE 6 TO 10 DAY 500MB HEIGHT ANOMALIES OVER THE NE STATES...AND THE MODELS SEEM TO BE TRENDING TOWARD A LESS PROGRESSIVE PATTERN IN THE MEDIUM RANGE AT LEAST IN THE WEST. BUT THERE IS BETTER MODEL AGREEMENT TODAY ABOUT THE CHANCES OF SHOWERS AND THUNDERSTORMS SATURDAY. DEW POINTS IN THE UPPER 50S OR LOWER 60S AHEAD OF THE FRONT WILL COMBINE WITH MID-LEVEL INSTABILITY FOR A MORE WIDESPREAD THREAT OF THUNDER SATURDAY. DEPENDING ON THE TREK OF THE LOW WE COULD BE IN THE LEFT EXIT REGION OF A 90KT JET AS WELL. THE FRONT WOULD PUSH THROUGH BY EARLY SUNDAY...LEAVING THE AREA WITH BREEZY NORTHWEST WINDS...DRIER AIR AND MORE SEASONABLE TEMPERATURES INTO EARLY NEXT WEEK. && .AVIATION /00Z WEDNESDAY THROUGH SUNDAY/... TSTM ACTIVITY SHOULD PASS CLOSE TO KCHO IN THE 00-01Z HOUR. OTHERWISE VFR EXPECTED THIS EVENING. MAIN AVIATION IMPACTS WILL BE LOW CLOUDS AND FOG OVNGT AS COOL MARINE AIR IS ADVECTED INLAND. BASED ON PAST FEW EVENTS /INCLUDING THIS MRNG/...ALL TERMINALS SHOULD BE IMPACTED...WITH THE MOST PROLONGED PERIOD OF IFR CONDITIONS AT BWI/MTN. CIGS/VSBYS SHOULD SLOW IMPROVE AFTER SUNRISE TMW...MAY NOT UNTIL MIDDAY FOR BWI/MTN. MVFR 3-5SM BR POSSIBLE AT THE TERMINALS WEDNESDAY NIGHT BEFORE HIGH PRESSURE STRENGTHENS THURSDAY AND FRIDAY WITH VFR EXPECTED. WINDS WILL GENERALLY BE LESS THEN 10 KTS. HIGH CLOUDS OVC200 WILL INCREASE FRIDAY AFTERNOON AHEAD OF A COLD FRONT. THE FRONT MAY SPREAD UNSTABLE AIR OVER THE TERMINALS SATURDAY WITH -TSRA AND SFC WINDS VRBL G25KT. && .MARINE... LGT ELY FLOW WILL CONTINUE THRU TNGT. LOW VSBYS IN FOG EXPECTED AGAIN LATE TNGT INTO ERY WED MRNG. WINDS GRADUALLY VEER OUT OF THE SE 5-10 KT BY WED AFTN. PATCHY FOG IS POSSIBLE OVER THE WATERS THURSDAY MORNING. WINDS WILL BE LESS THAN 10KT THURSDAY AND FRIDAY WITH FAIR WEATHER. A FRONT COULD BRING BREEZY SOUTH WINDS EARLY SATURDAY...AN INCREASE IN CLOUDS AND THE POSSIBILITY OF THUNDERSTORMS DURING THE DAY SATURDAY. GUSTY NORTH WINDS AND SMALL CRAFT CONDITIONS ARE POSSIBLE SUNDAY. && .CLIMATE... WITH TDA BEING THE FIRST DAY OF ASTRONOMICAL SPRING...WE CAN NOW LOOK BACK AT ASTRONOMICAL WINTER. THE ASTRONOMICAL WINTER PERIOD IS USUALLY DEC 21 - MAR 20...BUT CAN VARY BY A DAY OR TWO. THE ASTRONOMICAL WINTER THIS YEAR WAS DEC 22 - MAR 19. ALTHOUGH OFFICIAL METEOROLOGICAL RECORDS FOR WINTER IS BASED OFF A DEC 1 - FEB 28/29 /OTHERWISE KNOWN AS METEOROLOGICAL WINTER/...SOME USERS MAY BE INTERESTED IN STATS FOR THE PAST ASTRONOMICAL WINTER... AT DCA... THE AVERAGE TEMPERATURE THIS ASTRONOMICAL WINTER WAS 45.6F...WHICH WAS NEARLY TWO DEGREES HIGHER THAN THE PREVIOUS WARMEST ASTRONOMICAL WINTER ON RECORD (THE PREVIOUS WARMEST WAS 43.7F IN 1989-90). THE MIN TEMP OF 32 DEG OR BELOW WAS ONLY RECORDED ON 24 CALENDAR DAYS AT DCA THIS ASTRONOMICAL WINTER...WHICH WAS THE LOWEST NUMBER OF FREEZING MIN TEMPS FOR ASTRONOMICAL WINTER. && .LWX WATCHES/WARNINGS/ADVISORIES... DC...NONE. MD...NONE. VA...NONE. WV...NONE. MARINE...NONE. && SYNOPSIS...SDG/JRK NEAR TERM...JRK/KCS SHORT TERM...SDG LONG TERM...SDG AVIATION...SDG/KCS MARINE...SDG/JRK CLIMATE...JRK
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1022 PM EDT TUE MAR 20 2012 ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057- 211230- CHESAPEAKE BAY NORTH OF POOLES ISLAND MD- CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD- CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD- CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD- CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA- TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD- TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD- TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA- PATAPSCO RIVER INCLUDING BALTIMORE HARBOR- CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY- CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER- PATUXENT RIVER TO BROOMES ISLAND MD- TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD- SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS- CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX- ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA- KING GEORGE- 1022 PM EDT TUE MAR 20 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF COLUMBIA. .DAY ONE...TONIGHT AREAS OF DENSE FOG MAY DEVELOP OVERNIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504- WVZ050>053-055-501>506-211230- WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD- EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA- ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON- ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER- NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND- EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY- WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL- WESTERN PENDLETON-EASTERN PENDLETON- 1022 PM EDT TUE MAR 20 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA... NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND WITH THE EXCEPTION OF GARRETT COUNTY. .DAY ONE...TONIGHT AREAS OF DENSE FOG MAY DEVELOP OVERNIGHT...ESPECIALLY EAST OF THE BLUE RIDGE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 758 PM EDT TUE MAR 20 2012 VAZ037>039-050-210045- ORANGE VA-GREENE VA-MADISON VA-ALBEMARLE VA- 758 PM EDT TUE MAR 20 2012 ...STRONG THUNDERSTORM TO AFFECT ORANGE...GREENE...MADISON AND ALBEMARLE COUNTIES... AT 758 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER STANARDSVILLE...MOVING SOUTHEAST AT 15 MPH. LOCATIONS IMPACTED INCLUDE BURTONVILLE...QUINQUE...RUCKERSVILLE... NEWTOWN...DAWSONVILLE...EHEART AND BARBOURSVILLE. HEAVY RAIN WITH THIS STORM WILL REDUCE VISIBILITIES TO BELOW ONE MILE AND MAY CAUSE PONDING OF WATER ON ROADWAYS. PENNY-SIZE TO NICKEL-SIZE HAIL AND WIND GUSTS OF 40 TO 50 MPH CAN BE EXPECTED WITH THIS STORM. && LAT...LON 3827 7847 3834 7842 3821 7807 3805 7832 TIME...MOT...LOC 2358Z 315DEG 13KT 3828 7840 KONARIK
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
805 PM EDT TUE MAR 20 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0710 PM HAIL ELKTON 38.42N 78.62W
03/20/2012 E0.75 INCH ROCKINGHAM VA TRAINED SPOTTER
&&
EVENT NUMBER LWX1200045
HASThe national radar mosaic for the moment the first event began.
8 dense fog. Local standard time, as filed.
Visibility was reported to be around one quarter mile.
Visibility was reported to be around one quarter mile.
Visibility was reported to be around one quarter mile.
Visibility was estimated to be around one quarter mile.
Visibility was estimated to be around one quarter mile.
Visibility was estimated to be around one quarter mile.
Visibility was reported to be around one quarter mile.
Visibility was reported to be around one quarter mile.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2012Every state in 2012This day in weather historyWarnings in Virginia, March 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 369539, 369540, 369533, 369536, 369537, 369538, 369534, 369535.